Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can I Reverse This
Aug 10, 2005

I have been HIV positive for almost 12 years. I am not resistant to any of the meds, but have had to stop many combinations due to toxicity. My last combination was Combivir/Viread. I took it for three years and was undectable the entire time. I developed non-acute pancreatitis.So, on the advice of my new doctor I stayed off the meds for five months to see how I would do, and to give my body a break. Although my viral load was only 8,000 and CD4 count 720 without meds, I believe it was a dangerous mistake to go off the meds. I have heard that the long infected don't do well off meds.

A couple of weeks ago I developed a rash that the emergency room physician and my doctor thought was folliculitis from shaving.(I don't shave there anymore) I was prescribed Keflex. The ER doctor also thought I might have jock itch(tinea cruris). I told him I was using Lamisil and he said okay. I ask him to prescribe me Fluconazole. He said topical meds would suffice.

Needless to say, the Lamisil did not touch the infection. After an exhaustive internet search, I determined that both the ER doctor and the infectious diseases doctor mis-diagnosed a case of candidal intertrigo. The infection affected both legs and involved the scrotum(tinea cruris)usually does not involve the scrotum. The infection was very wet and weeping. This is indicitive of a candidal infection. Moreover, satellite lesions(like little pimples) were popping up everywhere.

I did some more research and found out that Lamisil is not effective against candida infections, but Clotrimazole is. I used the clotrimazole and started seeing improvement in two days. I also believe that I have a sinus infection/ear infection and am taking Kefex to try and eradicate that while also trying to rid myself of the candidal infection.

How can I address such ineptitude by these health care people? Do you think I need oral fluconazole to be certain the candida is eliminated as a threat. Oh, and by the way, I went back on Combivir/Viread without their nod.

Is it possible that my CD4 count could have plummented enough to cause these opportunistic infections? Will starting the anti-retrovirals pull me out of this?

Thanks sincerely,

JC

Response from Dr. Young

Thanks for your post.

Straight to the point, with a current CD4 count of 720 and low viral load of 8000, I don't think that you need to be worried about going back on medications any time in the near future. Patients without low CD4 count histories or very high viral loads (like you) seem to be able to stay off of medications for a longer period of time.

It's not a dangerous thing, nor a mistake to delay resumption of antiretrovirals in your situation. It would, however, be a mistake to take this to mean that you shouldn't continue to receive routine health monitoring and lab checks.

Additionally, the combination of Combivir/tenofovir (Viread) is quite an unusual three-drug combo, indeed. While I don't typically associate these medications with pancreatitis (indeed, I'd look for other potential causes), I wouldn't use this as a first-line regimen (with other more highly recommended options available).

Good luck, BY



Previous
/diarehea
Next
crixivan vision

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement